Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 45, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 1, 2009, 3:44 PM CDT for Lincoln County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2009, 3:44 PM CDT (20:44 UTC)
- Expired
- May 1, 2009, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lincoln County, TN
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 012044
TORHUN
TNC103-012130-
/O.NEW.KHUN.TO.W.0045.090501T2044Z-090501T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
344 PM CDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL LINCOLN COUNTY IN TENNESSEE...
* UNTIL 430 PM CDT
* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
MCBURG...MOVING EAST-SOUTEHAST AT 30 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
BOONSHILL.
HARMS.
CARMARGO.
FAYETTEVILLE.
MOLINO.
KELSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST
FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A
CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY
AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3524 8639 3502 8647 3513 8683 3526 8683
3527 8682 3528 8681 3528 8679 3527 8674
3528 8673 3530 8671
TIME...MOT...LOC 2044Z 286DEG 25KT 3522 8680
$$
DJN3 follow-up statements
000
WWUS54 KHUN 012059
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 PM CDT FRI MAY 1 2009
TNC103-012130-
/O.CON.KHUN.TO.W.0045.000000T0000Z-090501T2130Z/
LINCOLN TN-
359 PM CDT FRI MAY 1 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL
LINCOLN COUNTY...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HARMS...OR ABOUT
8 MILES WEST OF FAYETTEVILLE...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOWELL...CARMARGO...SKINEM...MIMOSA...MOLINO...MULBERRY...KELSO
AND CRYSTAL SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3524 8639 3502 8647 3513 8683 3526 8683
3527 8682 3528 8681 3528 8679 3527 8674
3528 8673 3530 8671
TIME...MOT...LOC 2058Z 286DEG 25KT 3517 8670
$$
DJN000 WWUS54 KHUN 012120 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 420 PM CDT FRI MAY 1 2009 TNC103-012130- /O.CON.KHUN.TO.W.0045.000000T0000Z-090501T2130Z/ LINCOLN TN- 420 PM CDT FRI MAY 1 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL LINCOLN COUNTY... AT 420 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED NEAR MOLINO...OR ABOUT NEAR FAYETTEVILLE...MOVING SOUTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KELSO AND CRYSTAL SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. && LAT...LON 3508 8666 3518 8662 3522 8640 3502 8647 TIME...MOT...LOC 2120Z 286DEG 25KT 3512 8654 $$ DJN
000 WWUS54 KHUN 012129 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 429 PM CDT FRI MAY 1 2009 TNC103-012138- /O.EXP.KHUN.TO.W.0045.000000T0000Z-090501T2130Z/ LINCOLN TN- 429 PM CDT FRI MAY 1 2009 ...THE TORNADO WARNING FOR CENTRAL LINCOLN COUNTY EXPIRES AT 430 PM CDT... WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS LOST ITS CIRCULATION. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE STILL POSSIBLE FROM THUNDERSTORMS ACROSS LINCOLN COUNTY THROUGH 445 PM CDT. STAY INDOORS UNTIL THE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. LAT...LON 3508 8666 3518 8662 3522 8640 3502 8647 TIME...MOT...LOC 2128Z 286DEG 25KT 3510 8647 $$ DJN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 1, 2:48 PM CDT, 56 minutes earlier.
Area forecast discussion, May 1, 2:48 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 248 PM CDT FRI MAY 1 2009 .MESOSCALE UPDATE...FOR THREAT OF SEVERE THUNDERSTORMS. FRONTAL BOUNDARY EXTENDS FROM CENTRAL OHIO SOUTHWESTWARD THROUGH SOUTHEASTERN OKLAHOMA. NEW MCS HAS DEVELOPED IN CENTRAL TENNESSEE AHEAD OF THIS FRONT AND IS PUSHING EAST. SOME STORMS HAVE DEVELOPED SOUTHWEST OF THIS ORGANIZED AREA OF CONVECTION INTO NORTHWESTERN ALABAMA. THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE DUE TO DAYTIME HEATING...ESPECIALLY WEST OF INTERSTATE 65. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITHIN AND AHEAD OF THIS CONVECTIVE COMPLEX THROUGH 7 PM. THEREFORE...A SEVERE THUNDERSTORM WATCH IS BEING ISSUED FOR ENTIRE FORECAST AREA UNTIL 7 PM. MAIN THREATS WITH ANY SEVERE STORMS WILL BE WIND GUSTS OVER 60 MPH AND LARGE HAIL. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 20
Hazardous weather outlook, May 1, 2:44 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 244 PM CDT FRI MAY 1 2009 ALZ001>010-016-TNZ076-096-097-021000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 244 PM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY AREA THROUGH THE EVENING HOURS. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL. LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS ARE ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD...WITH THE BETTER CHANCES LOCATED OVER SOUTHERN TENNESSEE. SOME STORMS MAY BE STRONG IN NATURE WITH THE POTENTIAL FOR GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. IN ADDITION...A FEW THUNDERSTORMS MAY APPROACH SEVERE THRESHOLDS EARLY NEXT WEEK AS AN EASTWARD MOVING COLD FRONT INTERACTS WITH PASSING UPPER LEVEL DISTURBANCES. THE PRIMARY THREAT WITH ANY SEVERE STORMS THAT DEVELOP LOOKS TO BE DAMAGING WIND GUSTS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THIS AFTERNOON AND EVENING. AK/CA/DL
In the hours before
Special weather statement, May 1, 3:12 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 312 PM CDT FRI MAY 1 2009 ALZ005-006-TNZ076-096-012035- LIMESTONE-LINCOLN-MADISON-MOORE- 312 PM CDT FRI MAY 1 2009 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE... A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS EXTENDS FROM SOUTHWEST LAWRENCE TO EASTERN MARSHALL COUNTY...IN SOUTHERN MIDDLE TENNESSEE. THIS LINE OF STORMS IS MOVING EAST-SOUTHEAST AT AROUND 30 MPH AND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BEGIN TO IMPACT NORTHERN LIMESTONE...MADISON AND LINCOLN COUNTY BETWEEN 3:30 PM AND 4:30 PM. RESIDENTS SHOULD TAKE THE NECESSARY PRECAUTIONS NOW TO PREPARE FOR SEVERE WEATHER...AND STAY TUNED FOR ANY FORTHCOMING WARNINGS. NADLER
Special weather statement, May 1, 3:30 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 330 PM CDT FRI MAY 1 2009 ALZ001-012115- LAUDERDALE- 330 PM CDT FRI MAY 1 2009 ...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 415 PM CDT... AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ZIP CITY...OR 5 MILES NORTHEAST OF UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. COYNE
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:27 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 48 min |
| May 1, 4:11 PM CDT | Flash Flood Watch | HUN | Franklin, Lincoln, Moore | 8 hr |
| May 1, 4:18 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lincoln | 42 min |
| May 1, 4:58 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 32 min |
| May 1, 5:31 PM CDT | Flash Flood Warning | HUN | Franklin, Lincoln | 6 hr |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.